Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Dermatological Medicine
Volume 2017, Article ID 3418204, 4 pages
https://doi.org/10.1155/2017/3418204
Case Report

Pravastatin-Induced Eczematous Eruption Mimicking Psoriasis

1Department of Cardiothoracic Surgery, Stanford University School of Medicine, Stanford, CA, USA
2Columbia University College of Physicians and Surgeons, New York City, NY, USA
3Dermatology Service, James J. Peters VA Medical Center, Bronx, NY, USA
4Department of Dermatology, Columbia University College of Physicians and Surgeons, New York City, NY, USA

Correspondence should be addressed to Ali N. Dana; vog.av@anad.ila

Received 15 June 2017; Accepted 3 July 2017; Published 31 July 2017

Academic Editor: Jacek Cezary Szepietowski

Copyright © 2017 Michael P. Salna et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Background. Statins, an example of the most commonly prescribed medications to the elderly, are not without side effects. Dermatologic events are often overlooked as arising from medications, particularly those which are taken chronically. Moreover, elderly patients are prone to pharmacologic interactions due to multiple medications. In this report, we describe a case of a statin-induced eczematous dermatitis with a psoriasis-like clinical presentation and review the skin manifestations that may arise from statin therapy. Case Presentation. An 82-year-old man with gout and hypercholesterolemia presented to dermatology clinic with new onset of pruritic, scaly erythematous plaques bilaterally on the extensor surfaces of his arms. He had never had similar lesions before. Despite various topical and systemic treatments over several months, the rash continued to evolve. The patient was then advised to discontinue his long-term statin, which led to gradual resolution of his symptoms. He was subsequently diagnosed with statin-induced eczematous dermatitis. Conclusions. This case report describes an adverse cutaneous reaction to statins that is rarely reported in the literature. Medications, including longstanding therapies, should be suspected in cases of refractory dermatologic lesions.